Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 14, NWS Tallahassee, FL

July 26, 1996Leon County, Florida

NWS Tallahassee, FL issued this tornado warning at Jul 26, 1996, 5:59 PM EDT for Leon County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1996, 5:59 PM EDT (21:59 UTC)
Expired
Jul 26, 1996, 6:30 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1996-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1996-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 262200
TORTLH
FLC073-262230-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT FRI JUL 26 1996
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...SOUTHERN LEON COUNTY
 
AT 556 PM EDT WEATHER SERVICE RADAR AND A VISUAL INDICATED AND A
POSSIBLE TORNADO 5 MILES SOUTH OF THE TALLAHASSEE AIRPORT. THIS STORM IS
MOVING EAST AT 20 MPH.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS UNDER
STURDY FURNITURE IN AN INTERIOR ROOM ON THE LOWEST FLOOR. USE
PILLOWS TO COVER YOUR BODY. AVOID WINDOWS. A MOBILE HOME IS NOT A
SAFE REFUGE FROM A TORNADO. MOVE TO A MORE SUBSTANTIAL BUILDING.
 
DO NOT USE YOUR VEHICLE TO TRY TO OUTRUN A TORNADO. IF YOU ARE
CAUGHT IN THE PATH OF A TORNADO...LEAVE YOUR CAR AND GO TO A
STRONG BUILDING.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:02 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 3:02 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT FRI JUL 26 1996

MDLS KEEP TROF IN THE EAST...RIDGE IN THE WEST WITH ANOTHER S/W
ROTATING AROUND UPR LOW. THRU NXT CPL OF DYS SF
C-LOW LVL RIDGE AXIS
WILL EXTEND ACRS FCST AREA...AND WINDS SHUD BE RATHER LGT AND VRB THRU
SAT. MRH NXT TWO DYS AT 50% OR LESS. SO...WITH HI OVR AREA AND NOT AS
MUCH MOISTR TO WORK WITH THNK 20-30% AFTN/EVN POPS O.K. FOR NXT TWO
DYS.

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.